Papers And Originals

Iatrogenic epilepsy due to antidepressant drugs

Br Med J 1969; 4 doi: http://dx.doi.org/10.1136/bmj.4.5675.80 (Published 11 October 1969) Cite this as: Br Med J 1969;4:80
  1. Vera Dallos,
  2. Kenneth Heathfield

    Abstract

    An analysis of the case histories of nine patients who developed epileptic fits shortly after starting tricyclic antidepressant drugs showed that all of them had one or more of the following factors: previous or family history of epilepsy, pre-existing brain damage, cerebral arteriosclerosis, alcoholism, withdrawal of barbiturates, and history of previous electric convulsive therapy. Before prescribing antidepressant drugs these factors should be sought for in the history, and if any are present prophylactic anticonvulsant medication is indicated. From a limited experience we do not think that chlordiazepoxide is adequate to counteract the convulsant effect of antidepressant drugs.